Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 145, NWS Austin/San Antonio, TX

August 11, 2004Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 11, 2004, 5:41 PM CDT for Lee County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 5:41 PM CDT (22:41 UTC)
Expired
Aug 11, 2004, 6:15 PM CDT
In force
34 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lee County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 112241
SVRSAT
TXC287-112315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 PM CDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  LEE

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE ALONG A LINE FROM SOMERVILLE TO
  GIDDINGS JUST EAST OF ELGIN...MOVING SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE TANGLEWOOD...LEXINGTON AND
  GIDDINGS.

THE LEE COUNTY SHERIFF REPORTED A POWER OUTAGE AT THEIR LOCATION AT 
535 PM CDT.

LAT...LON 3029 9670 3052 9697 3041 9730 3027 9709
      3007 9701

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:46 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 1:46 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CDT WED AUG 11 2004

.DISCUSSION...
COLD FRONT COMING THROUGH.  LOOKS TO BE A FAIRLY CLEAN ONE WITH DRY
NORTHERLY WINDS ALOFT ALL LEVELS.  THIS COOL AIRMASS WILL STAY WITH
US THROUGH SATURDAY.  COLD AIR ADVECTION WILL MAKE FOR SUSTAINED
WINDS OF 10 TO 15 MPH TONIGHT THROUGH THURSDAY. RECORD LOWS FOR
FRIDAY AND SATURDAY ARE IN THE LOWER AND MID 60S.  WE WILL COME
CLOSE, MAYBE A CATEGORY OR TWO HIGHER, FRIDAY MORNING.  THE
NORTHEAST FLOW IN THE BOUNDARY LAYER WILL BANK THE CLOUDS ALONG THE
SIERRAS. SO THE RIO GRANDE COUNTIES WILL HAVE SOME RESIDUAL CLOUD
COVER AND HIGHER P.W.  BOTH ETA AND GFE INDICATE A SHORTWAVE COMING
DOWN THE PIKE THURSDAY NIGHT BRINGING A QUICK ROUND OF SHOWERS TO
THE AREA. CAN FIND A WEAK VORT MAX IN NEVADA AT THIS TIME,
COINCIDENT WITH THE VORTICITY THAT DROPS INTO THE AREA FRIDAY.
MOISTURE MAY BE A BIT TOO DRY FOR OBVIOUS WIDESPREAD SHOWERS FRIDAY
SO WILL SHAVE BACK CURRENT POPS.  THE UPPER TROUGH LIFTS SATURDAY
SHIFTING THE SPLIT IN THE UPPER RIDGE WESTWARD OVER TEXAS.  THIS
WILL ALLOW THE LOW LEVEL MOISTURE TO RETURN AND TEMPS RETURN TO
NEAR NORMAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  88  66  93 /  50   -   0   0
AUSTIN BERGSTROM INTL AIRPORT  69  88  62  93 /  50   -   0   0
DEL RIO INTL AIRPORT           72  88  68  88 /  30  20  10  10
SAN ANTONIO INTL AIRPORT       72  89  67  92 /  50  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

06/02/PM/VL
Hazardous weather outlook, Aug 11, 5:18 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CDT WED AUG 11 2004

TXZ171>173-183>194-202>209-217>225-228-121030-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
518 AM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND TONIGHT AS SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOP ALONG AN
APPROACHING COLD FRONT.  THE PRIMARY THREAT WILL BE IN THE FORM OF
DAMAGING WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD AS AN UNSTABLE NORTHWEST FLOW CONTINUES AT THE UPPER
LEVELS.  SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:09 PM CDTSevere Thunderstorm WarningEWXLee21 min
Aug 11, 5:32 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.